Orthostatic Hypotension Same as Neurally Mediated Hypotension?

  • 2
My grandpa is 72, he had several times of fainting last month, my parents sent him to ER, it turns out he had orthostatic hypotension. The doctor also mentioned neutrally mediated hypotension, my parents are confused? Is orthostatic hypotension the same as neutrally mediated hypotension?

2 Answers

These messages are for mutual support and information sharing only. Always consult your doctor before trying anything you read here.
The simple answer is No. Orthostatic hypotension isn't the same as neutrally mediated hypotension. Orthostatic hypotension means low blood pressure when standing. Orthostatic means standing, while hypotension means low blood pressure. Orthostatic hypotension may be caused by a few possible reasons, including a weak heart, taking a few types of medications, dehydrated. One of the possible causes of orthostatic hypotension is abnormal functioning of human's autonomic nervous system, it's called neurally mediated hypotension. When a healthy individual stands up, gravity causes about 10-15% of his or her blood to settle in the abdomen, legs, and arms. This pooling of blood means that less blood reaches the brain. To make up for the lower amount of blood returning to the heart immediately after standing, the body releases norepinephrine that causes the blood vessels to tighten or constrict. The end result is more blood returning to the heart and brain. When people with neurally mediated hypotension are upright, the body responds by releasing more norepinephrine. For a variety of reasons, not all of them are well interpreted. The blood vessels don't respond normally and the vessels do not constrict or dilate efficiently. The blood don't go back to the heart and brain efficiently, then it cause the symptoms of orthostatic hypotension.  
is there any treatment  for  orthostastac hypotension postural   hypotension  so i can  talk to  my  MD
For postural hypotension that is mild, one of the easiest treatments is to lie down or sit down instantaneously after feeling lightheaded when standing. The symptoms of postural hypotension usually disappear. When low pressure is due to treatment medication, it usually implicates changing the dose of the drug or stopping it completely.
...